MAUDE Adverse Event Report: SEASPINE INC. SONOMA ANTERIOR CERVICAL PLATE SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

SEASPINE INC. SONOMA ANTERIOR CERVICAL PLATE SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 20-4014
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The screw in question was returned to seaspine and the locking ring component appeared to be shifted to only one side of the screw head.Qc inspection confirmed that the primary mating features between the screw head and the locking ring were within spec.The locking ring wasn't binding with the above and below shoulders in the screw head, and the screw head's recess for the locking ring was not oversized.Via the pre-operative x-ray from the 2019 implant removal procedure, we observed that the left c7 screw wasn't present in the plate while the operation notes stated that two screws were placed at c7.Additional follow up revealed that this screw had backed out as well and was removed in (b)(6) of 2010.Sonoma limited angle screws are intended to be inserted only with our limited angle guide.This guide controls the angulation of the screw to ±3°, "ensuring that the limited angle screw will properly seat in the plate," per our surgical technique guide.Looking at the sagittal ct and x-ray for both c7 screw trajectories, it appears that both screws were inserted at an angle higher than 3°, most likely using the variable angle guide or freehand screw placement.This higher angle makes it more difficult for the limited angle screw's locking ring to snap into the plate.While the operation notes state that "the locking mechanism on the plate was confirmed to secure the vertebral screws," evidently both c7 screws were not fully engaged into undercut in the plate, leading to both screw back-out events.Based on this analysis, we conclude that this failure was driven by a technique-related issue, and not a hardware issue, possibly resulting in improper screw placement (the screw wasn't inserted deep enough to enable the locking ring to expand and retain the screw in the plate).Current patient staus is asymptomatic.Labeling review: possible adverse events: delayed union or nonunion (pseudarthrosis), bending, disassembly or fracture of implant and components, loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration or pain.Labeling warnings and precautions: based on the fatigue testing results, the surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions.
 
Event or Problem Description
The index surgery was performed in (b)(6) 2010 which consisted of 2-level anterior cervical fixation c5-c7.Initial follow up radiographs in (b)(6) 2010 revealed the left screw backed out at c7.Revision surgery performed (b)(6) 2010 consisted of left c7 screw removal.Patient follow up date is unknown.X-ray performed at chiropractor discovered right c7 screw backed out.The patient was experiencing mild dysphagia.Revision surgery performed (b)(6) 2019 consisted of right c7 screw removal.Patient is doing well at this time and surgeon will continue to monitor.

Brand Name
SONOMA ANTERIOR CERVICAL PLATE SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
SEASPINE INC.
5770 armada drive
carlsbad,
MDR Report Key8402033
Report Number3012120772-2019-00009
Device Sequence Number16651517
Product Code KWQ
UDI-Device Identifier10889981051051
UDI-Public10889981051051
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K032368
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number20-4014
Device Catalogue Number20-4014
Device Lot NumberP904138H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2019
Initial Report FDA Received Date03/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR